Hail, Scotts Bluff
- When
- June 17, 5:12 PM MST to 5:13 PM MST
- Where
- Scotts Bluff County, Scottsbluff
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.870, -103.670
Golf ball size hail was reported at Scottsbluff.
Evening thunderstorms over portions of the northwest Nebraska Panhandle produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Evening thunderstorms over portions of the northwest Nebraska Panhandle produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 2:25 PM MST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 325 PM MDT WED JUN 17 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 154 PM MDT WED JUN 17 2015 A WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS MUCH OF THE AREA EARLY THIS AFTN. THE POTENTIAL IS THERE FOR ANOTHER ACTIVE DAY IN THE SEVERE WEATHER REALM...AND THE LATEST VISIBLE SATELLITE LOOP ALREADY SHOWS LLVL CUMULUS INCREASING TO THE WEST AS OF 19Z. PRIMARY FORCING MECHANISM IN THE NEAR TERM WILL BE LLVL CONVERGENCE AND WEAK UPSLOPE IN THE VICINITY OF THE SOUTHERN/CENTRAL LARAMIE RANGE. HRRR GUIDANCE SUGGESTS MORE VIGOROUS DEVELOPMENT AFTER 20Z...HOWEVER EVEN THAT APPEARS RATHER ISOLATED WITH INHIBITION ASSOCIATED WITH A BROAD SURFACE HIGH TO THE EAST. WE CONSIDERED A FLASH FLOOD WATCH AS MANY AREAS SAW SIGNIFICANT RAINS YESTERDAY...BUT WITH LIMITED COVERAGE OF CONVECTION DID NOT THINK THIS WAS WARRANTED. ONCE THUNDERSTORMS ARE ABLE TO DEVELOP...ENVIRONMENT IS MORE THAN FAVORABLE FOR SUPERCELLS WITH SBCAPE APPROACHING 3000 J/KG AND WESTERLY 0-6 KM SHEAR VECTORS BETWEEN 35-45 KTS SUGGESTED BY SPC MESOANALYSIS. VERY STEEP MIDLEVEL LAPSE RATES BETWEEN 7.5 AND 8.5 DEG C/KM AND HAIL CAPES OF 500-1000 J/KG IN THE -10 TO -30 C LAYER WILL SUPPORT LARGE HAIL GROWTH WITH ROTATING UPDRAFTS. GOOD LLVL CURVATURE TO HODOGRAPHS...BUT STRAIGHT LINE ABOVE ABOUT 1 KM SUGGESTS POTENTIAL FOR SPLITTING SUPERCELLS FAVORING THE RIGHT MOVERS. CANNOT RULE OUT A TORNADO OR TWO WITH THE CYS VAD WIND PROFILE SHOWING TREMENDOUS VEERING IN THE LOWEST 1 OR 2 KM. HEAVY RAIN COULD ALSO BE AN ISSUE IF ANY STORMS HANG AROUND FOR TOO LONG. A MORE WIDESPREAD ROUND OF CONVECTION COULD OCCUR BY LATE TONIGHT OR EARLY THURSDAY ACROSS THE NORTH AS A MIDLEVEL SHORTWAVE AND ASSOCIATED SFC LOW SWINGS INTO THE NORTHERN PANHANDLE. A WARMING AND DRYING TREND WILL COMMENCE ON THU WITH THE NAM/GFS IN GOOD AGREEMENT WITH UPPER-LEVEL RIDGING. WHILE ISOLATED TO WIDELY SCATTERED CONVECTION IS FAIRLY LIKELY YET AGAIN...CAPPING WILL BE A BIT STRONGER AS H7 TEMPS CLIMB TO 12-15 DEG C. THE LATEST NAM SHOWS VERY ROBUST MOISTURE ADVECTING SOUTHWEST INTO OUR PLAINS ZONES WITH DEW POINTS IN THE MID 60S...CONTRIBUTING TO A STRONGLY UNSTABLE AIR MASS POSSIBLY EVEN MORE-SO THAN TODAY. BEST SHEAR WILL BE FROM EAST CENTRAL WY INTO THE NORTHERN PANHANDLE AS THE BELT OF STRONGER FLOW SHIFTS NORTH. DAY 2 SLGT RISK DOES NOT INCLUDE US ATTM...BUT THERE IS A MRGNL RISK FOR ALL AREAS EAST OF THE LARAMIE RANGE. ANY STORMS THAT DEVELOP WILL LIKELY BE SEVERE...ESPECIALLY NORTH. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 154 PM MDT WED JUN 17 2015 THURSDAY NIGHT-SATURDAY NIGHT: THE BULK OF THE CONVECTION IS PROGGED TO SHIFT EAST INTO THE NEBRASKA PANHANDLE ON THURSDAY EVENING. BEYOND THAT...THE MODELS ARE IN GOOD AGREEMENT IN SHOWING THE UPPER LEVEL RIDGE WILL CONTINUING TO BUILD OVER THE AREA FRIDAY INTO SATURDAY. AS A RESULT...WE WILL SEE THE CONVECTION BECOME MORE SUPPRESSED OVER THE AREA AS THE CAP BEGINS TO TAKE HOLD. THIS WILL ALLOW FOR HIGH TEMPERATURES TO CLIMB TO THE 80S IN MOST OF WYOMING AND 90S IN THE PANHANDLE. THE ONLY LIMITING FACTOR WILL BE THE LATENT HEAT EFFECTS OF COOLING DUE TO MOIST SOILS. THE MODELS ARE SHOWING A STRONG JET STREAK SURGING THROUGH NORTHERN WYOMING AND SOUTHERN MONTANA ON SATURDAY. THE SHORTWAVE ASSOCIATED WITH THIS JET STREAK MAY WEAKEN THE CAP ENOUGH TO SPARK SCATTERED THUNDERSTORMS EAST OF THE LARAMIE RANGE SATURDAY AFTERNOON/EVENING. SUNDAY-WEDNESDAY: AFTER THE SHORTWAVE PUSHES INTO THE NORTHERN PLAINS...THE WEAK UPPER LEVEL RIDGE IS PROGGED TO BUILD BACK OVER THE AREA ALONG WITH THE CAP. THIS WILL ONCE AGAIN ALLOW TEMPERATURES TO CLIMB AND KEEP THE CONVECTION CHANCES SUPPRESSED. LATENT HEAT EFFECTS MAY LINGER ON SUNDAY...BUT WE MAY SEE A STRONGER RESPONSE TO DIURNAL SWINGS AS THE TOP SOILS BEGIN TO DRY OUT MONDAY AND TUESDAY. NEXT CHANCE OF CONVECTION APPEARS TO BE ON WEDNESDAY AS THE UPPER LEVEL WAVE MOVES THROUGH THE CANADIAN PROVIDENCES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1138 AM MDT WED JUN 17 2015 THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST IS WHERE THE BEST CHANCE OF CONVECTION WILL BE THIS AFTERNOON. LATEST VISIBLE IMAGERY WAS SHOWING THE CUMULUS FORMING OVER THE LARAMIE RANGE AND NORTHEAST WYOMING. THESE AREAS APPEAR TO BE WHERE THE CAP IS THE WEAKEST AND MAY BE THE AREAS TO WATCH THIS AFTERNOON. IF STORMS DO GET GOING IN THESE REGIONS...THEY WILL MOST LIKELY TRACK SOUTHEAST. AS A RESULT...CYS TAF SITE MAY SEE THE BEST CHANCE OF CONVECTION THIS AFTERNOON. WE ARE ALSO GOING TO HAVE TO KEEP AN EYE ON THE CDR AND AIA TAF SITES. FOR NOW...WE ARE MOST CONFIDENT IN THE CYS TAF AND WILL MENTION IN THE TEMPO GROUP. LATEST WATER VAPOR LOOP WAS SHOWING A SHORTWAVE MOVING THROUGH MONTANA. THIS FEATURE MAY GET A COMPLEX OF THUNDERSTORMS GOING IN THAT REGION THIS AFTERNOON. IF THAT AREA DOES FLARE UP...SOME OF THAT CONVECTION MAY SLIP INTO THE NORTHERN NEBRASKA PANHANDLE OVERNIGHT WITH A POTENTIAL BOUNDARY PUSHING THROUGH THE NEBRASKA PANHANDLE AFTER 12Z WITH THE POTENTIAL FOR LOW CLOUDS AND FOG SHORTLY AFTER THE BOUNDARY PASSES THROUGH. && .FIRE WEATHER... ISSUED AT 154 PM MDT WED JUN 17 2015 A WARMING AND DRYING TREND CAN BE EXPECTED FOR THU-FRI. AFTERNOON RH VALUES WILL FALL TO 10-20 PERCENT IN AREAS WEST OF THE LARAMIE RANGE WITH HIGHS IN THE 80S TO NEAR 90 F. WIND GUSTS AROUND 30 MPH COULD RESULT IN ELEVATED FIRE WEATHER CONCERNS ACROSS CARBON COUNTY ON THU AND FRI...BUT RECENT MOISTURE AND GREENUP SUGGESTS A FAIRLY LOW PTNL FOR LARGE FIRE GROWTH. && .HYDROLOGY... ISSUED AT 154 PM MDT WED JUN 17 2015 LARAMIE RIVER SHOULD CONTINUE ITS SLOW DOWNWARD TREND DURING THE NEXT COUPLE OF DAYS DUE TO LIMITED RAINFALL IN THESE REGIONS. MEANWHILE...RECENT RAINFALL IN SCOTTSBLUFF...TORRINGTON AND SURROUNDING AREAS LAST NIGHT COMBINED WITH UPSTREAM RELEASES WILL YIELD TO CONTINUED FLOODING AT MITCHELL FOR THE NEXT COUPLE OF DAYS. THIS WILL ALSO ALLOW FOR SOME RISES TO OCCUR AT MINATARE AND BRIDGEPORT...BUT AT THIS JUNCTURE IT APPEARS THAT THE RIVER IS EXPECTED TO STAY BELOW FLOOD STAGE AT THESE LOCATIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...REC LONG TERM...CLH AVIATION...REC FIRE WEATHER...CLH HYDROLOGY...REC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 147 PM MDT WED JUN 17 2015 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 182000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 147 PM MDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL AND SOUTHEAST WYOMING THIS AFTERNOON...AND MOVE EASTWARD INTO THE WESTERN NEBRASKA PANHANDLE THIS EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. IN ADDITION...LOCALLY VERY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH SATURDAY. A FEW MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. WYZ104-105-109>115-182000- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 147 PM MDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE EAST ACROSS SOUTH CENTRAL WYOMING THIS AFTERNOON. A FEW STRONGER STORMS ARE POSSIBLE...WITH SMALL HAIL AND GUSTY WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HAMMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 7 S HAWK SPRINGS 41.69N 104.27W
06/17/2015 E2.00 INCH GOSHEN WY STORM CHASER
VIA LIVE STORM CHASER VIDEO. TIME AND LOCATION ESTIMATED
BASED ON RADAR.
&&
HAMMERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 534 PM MDT WED JUN 17 2015 WYZ108-180015- GOSHEN COUNTY WY- 534 PM MDT WED JUN 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 615 PM MDT... AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF HAWK SPRINGS...OR 21 MILES SOUTHWEST OF TORRINGTON... MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YODER...HUNTLEY AND VETERAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4175 10446 4182 10459 4212 10437 4191 10406 TIME...MOT...LOC 2332Z 220DEG 20KT 4182 10444 TJT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 SW YODER 41.89N 104.34W
06/17/2015 E1.50 INCH GOSHEN WY TRAINED SPOTTER
&&
HAMMERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 601 PM MDT WED JUN 17 2015 WYZ106-115>117-180045- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY- LARAMIE VALLEY WY- 601 PM MDT WED JUN 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND SOUTHEASTERN ALBANY COUNTIES UNTIL 645 PM MDT... AT 601 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LARAMIE...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LARAMIE...IRON MOUNTAIN...HORSE CREEK AND UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 307 AND 313. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4129 10564 4142 10571 4161 10518 4135 10507 TIME...MOT...LOC 0001Z 251DEG 23KT 4136 10561 TJT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
603 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 ESE YODER 41.91N 104.27W
06/17/2015 E2.00 INCH GOSHEN WY STORM CHASER
&&
HAMMERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 610 PM MDT WED JUN 17 2015 WYZ118-119-180100- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 610 PM MDT WED JUN 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 700 PM MDT... AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORTH CHEYENNE...OR 10 MILES NORTH OF CHEYENNE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE...BURNS...RANCHETTES...HILLSDALE AND NORTH CHEYENNE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4118 10481 4132 10483 4150 10440 4119 10434 TIME...MOT...LOC 0010Z 257DEG 24KT 4130 10477 HAMMER
The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
12 hail. Local standard time, as filed.
Golf ball size hail was reported at Scottsbluff.
Hen egg size hail was reported at Scottsbluff.
Ping pong ball size hail was observed a mile northeast of Scottsbluff.
Ping pong ball size hail was reported at Morrill.
Ping pong ball size hail was reported near Highway 29 seven miles north of Mitchell.
Golf ball size hail was reported near Highway 29 seven miles north of Mitchell.
Half dollar size hail was reported near Kilpatrick Lake.
Ping pong ball size hail was reported at the Chadron City Dam.
Half dollar size hail was reported a mile south of the Chadron State Park.
Quarter size hail was reported 10 miles north-northwest of the Chadron Airport.
Quarter size hail was observed three miles northwest of the Chadron Airport.
Quarter size hail was reported at the Chadron State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586100, 586101, 586102, 586103, 586104, 586105, 586108, 586112, 586114, 586117, 586121, 586122.